Colorado, 2024

Debris Flow in Colorado, July 1, 2024

July 1, 2024 · NWS GJT · 1 event in 1 county or zone

A deep subtropical moisture plume remained in place as a deep low pressure trough and cold front moved across the area, resulting in strong thunderstorms that produced heavy rain rates and flash flooding in some areas. One particular storm resulted in a debris flow across Pitkin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A deep subtropical moisture plume remained in place as a deep low pressure trough and cold front moved across the area, resulting in strong thunderstorms that produced heavy rain rates and flash flooding in some areas. One particular storm resulted in a debris flow across Pitkin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 1, 10:29 AM MST, 3 hours 1 minute earlier. Its key messages:

  • A Flood Watch for southeast Utah and southwest Colorado remains in effect through 6 PM this evening. Abundant monsoonal moisture will bring the threat for high rainfall rates and potential flash flooding through today.
  • There is a potential for stronger thunderstorms today, with heavy rain, gusty winds, hail, and frequent lightning all threats. Activity may linger into the overnight period.
  • One more round of mainly terrain based convection is expected tomorrow afternoon before drier air finally moves in and brings an end to the unsettled period.
  • Warmer, drier, and breezier conditions are expected for the end of the week, with a return to potential critical fire weather conditions.
Area forecast discussion, Jul 1, 10:29 AM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Grand Junction CO
1129 AM MDT Mon Jul 1 2024

.KEY MESSAGES...

- A Flood Watch for southeast Utah and southwest Colorado
  remains in effect through 6 PM this evening. Abundant
  monsoonal moisture will bring the threat for high rainfall
  rates and potential flash flooding through today.

- There is a potential for stronger thunderstorms today, with
  heavy rain, gusty winds, hail, and frequent lightning all
  threats. Activity may linger into the overnight period.

- One more round of mainly terrain based convection is expected
  tomorrow afternoon before drier air finally moves in and
  brings an end to the unsettled period.

- Warmer, drier, and breezier conditions are expected for the
  end of the week, with a return to potential critical fire
  weather conditions.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 253 AM MDT Mon Jul 1 2024

The 00z GJT sounding had a PWAT of over 1 inch, and still indicated
around 1500 J/kg of CAPE still available for use. And use that
instability has gotten, as showers and thunderstorms have been
nearly continuous through the evening and overnight hours. At the
time of writing, nearly 2AM, there are still still pockets of
showers and storms producing lighting and heavy rain. The current
SPC mesoanalysis is still picking out a large pocket of around 1000
J/kg of CAPE over northeast Utah and northwest Colorado, with around
500 J/kg across the remainder of the region. The edge of a jet
across northeast Utah and northwest Colorado, as well as a few
wiggles in the flow and remnant outflows, have act as sources of
lift, and between the high PWAT and 50-60F dew points, there is more
than ample moisture to keep this party going through daybreak.
Things should quieten down after about 7AM, at least for a few hours.

The high remains in place over the Southern Plains this morning,
with the deep subtropical moisture plume continuing to stream into
the Desert Southwest. At the same time, a deep trough is progged to
move through the region this afternoon and evening, dragging a
frontal feature along with it. At the trough and this frontal
feature move through this afternoon and evening, looking for an
increase in activity as the frontal works as a lifting mechanism and
the trough brings steepening midlevel lapse rates. Models are
picking out a corridor of around 1500 J/kg of CAPE in association
with this feature, so the instability will be there, as well as the
moisture and lift. Some modest shear is also forecast during this
period, which will lend itself to producing more organized
convection capable of producing larger hail and stronger winds, in
addition to the heavy rain and lightning threat that will be present
all the way through the day. To account for the continued heavy rain
threat, a Flood Watch remains in effect through 6PM tonight for
southeast Utah and southwest Colorado to account for the increased
threat of flash flooding.

Convection is forecast to shut down fairly quickly behind the front
as the instability is exhausted, with northeast Utah and northwest
Colorado expected to shut down during the early afternoon while the
remainder of the area continues to see activity. However, with
surface moisture expected to remain high and this area expected to
take advantage of peak heating, modest instability will redevelop
through the afternoon and evening. With a wave passing through the
base of the trough tonight to act as a lifting mechanism, look for a
round of nocturnal convection to fire over northeast Utah and
northwest Colorado tonight, even as the frontal convection is still
ongoing over southwest Colorado. The biggest question with all of
this is will we have enough support to maintain organized convection
into the overnight hours, or will we things begin to stratiform out
as tonight turns toward tomorrow morning. In any case, all these
clouds and showers will keep daytime temperatures cooler, running
around 5 degrees below normal, and overnight lows on the milder side.

The trough axis finally swings through around daybreak tomorrow
morning, shunting the subtropical high and its associated moisture
tap to our east. Additionally, drier northwesterly flow will take
control over eastern Utah and western Colorado through the day
Tuesday. Surface based moisture and daytime heating will be
sufficient enough to produce some showers and storms over the
higher terrain, but there will be pronounced decrease in strength
and coverage compared to the previous days. The lingering strong,
dry northwesterly flow aloft is a bit different from the last few
times we've done this song and dance, and it is under this setup
that we stand the best chance to see that surface based mositure
scoured out and finally bring an end to this unsettled period for
more than 12-24 hours. Tomorrow will see similar temperatures to
today, but more sun and much more comfortable dew points as the
afternoon wears on.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 253 AM MDT Mon Jul 1 2024

The high amplitude pattern that has been anchored over the higher
latitudes will be migrating to the mid latitudes by midweek. It will
look more like a mid-winter triple R pattern with the higher than
normal heights to our West effectively shutting down the monsoon as
the Northwest flow dominates the pattern over the interior West.
PWAT currently 2-4 Std Dev above normal will plunge to below normal
by late week as dry air spreads back into the region. This is good
news for your swamp cooler which will actually push out cold air
again as dew points drop back into the 20s and 30s...but maybe not
so good news on the fire weather front. Low afternoon humidity and
afternoon wind gusts could create pockets of critical fire weather
even with temperatures hovering near to slightly below normal in the
latter half of the week and heading into the weekend. Isolated
afternoon storms may linger in the eastern and southern mountains
Wednesday afternoon before any residual moisture gets wrung out.
Otherwise a mainly dry forecast looks on track to end out the week.
The Western Ridge pattern looks to hold well into next though it
will migrate a bit farther inland. Hence the 6-10 day outlook calls
for good chances of above normal temperatures moving back in and the
drier than normal pattern continuing.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1121 AM MDT Mon Jul 1 2024

Another round of widespread showers and storms is expected today
and tonight. These showers will be capable of heavy rain and
gusty winds generally up to 50 mph. Brief MVFR/IFR conditions
are possible. With a front moving through the area and showers
around the typical drainage winds may be disrupted tonight.

&&

.HYDROLOGY...
Issued at 253 AM MDT Mon Jul 1 2024

With anomalously high moisture continuing to stream into the region
today and widespread showers and thunderstorms in the forecast, the
Flood Watch will continue through 6PM this evening. The Flood Watch
encompasses areas south of the I-70 corridor where moisture will be
maximized and where heavy rains have already saturated the ground in
previous days. This area will see the highest potential flash
flooding. Drier air begins to move in tomorrow, so a reprieve from
the heavy rain and flash flooding threat is on the way.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Flood Watch until 6 PM MDT this evening for COZ009-011-012-014-
     017>023.
UT...Flood Watch until 6 PM MDT this evening for UTZ022-028-029.

&&

SHORT TERM...BGB
LONG TERM...15
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 1, 2:14 AM MST, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
314 AM MDT Mon Jul 1 2024

COZ001>014-017>023-UTZ022>025-027>029-020915-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
314 AM MDT Mon Jul 1 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms continue today as deep moisture
remains in place over the region. These storms will be capable of
producing heavy rain, frequent lightning, gusty winds, and hail.
These storms could linger well into the overnight hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Drier air begins to push in for Tuesday, bringing a decrease in both
storm coverage and intensity. Storms will most favor the higher
terrain during the afternoon hours. Look for quieter, warmer, and
drier weather Wednesday onward. A return of low humidities and breezy
conditions will bring the potential for critical fire weather
conditions late week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Local storm report, Jul 1, 9:46 AM MST, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1046 AM MDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1046 AM     Rain             2 SW Pagosa Springs     37.25N 107.03W
07/01/2024  M2.02 Inch       Archuleta          CO   Cocorahs

            2.02 inches in 24 hours.

&&

tgr
Local storm report, Jul 1, 9:48 AM MST, 3 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1048 AM MDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     Rain             4 WSW Pagosa Springs    37.25N 107.09W
07/01/2024  M1.25 Inch       Archuleta          CO   Trained Spotter

            Occurred between 6PM through 930AM this
            morning.

&&

tgr
Local storm report, Jul 1, 9:53 AM MST, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1053 AM MDT Mon Jul 1 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             Pagosa Springs          37.27N 107.02W
07/01/2024  M2.25 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-82 Pagosa Springs 0.2
            N.

0800 AM     Rain             1 E Pagosa Springs      37.27N 107.01W
07/01/2024  M2.24 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-69 Pagosa Springs 0.7
            E.

0700 AM     Rain             2 W Pagosa Springs      37.27N 107.06W
07/01/2024  M2.02 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-28 Pagosa Springs
            2.5W.

0800 AM     Rain             2 SSW Pagosa Springs    37.25N 107.03W
07/01/2024  M2.02 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-26 Pagosa Springs
            1.6SSW.

0725 AM     Rain             5 SW Pagosa Springs     37.22N 107.07W
07/01/2024  M1.71 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-84 Pagosa Springs 4.6
            SW.

0700 AM     Rain             3 N Ignacio             37.16N 107.63W
07/01/2024  M1.69 Inch       La Plata           CO   Cocorahs

            Cocorahs station CO-LP-67 Ignacio 2N.

0700 AM     Rain             5 ENE Chimney Rock      37.23N 107.10W
07/01/2024  M1.61 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-78 Pagosa Springs 5.3
            SW.

1000 AM     Rain             10 NNE Whiterocks       40.61N 109.89W
07/01/2024  M1.60 Inch       Uintah             UT   Mesonet

            Mesonet station MMTU1 9.8 N Whiterocks
            (SNOTEL).

0700 AM     Rain             1 N Oxford              37.19N 107.72W
07/01/2024  M1.58 Inch       La Plata           CO   Cocorahs

            Cocorahs station CO-LP-48 Ignacio 6.9NW.

0953 AM     Rain             3 WSW Oxford            37.15N 107.77W
07/01/2024  M1.44 Inch       La Plata           CO   ASOS

            ASOS station KDRO Durango La Plata Cnty
            Airport.

0600 AM     Rain             5 S Vallecito           37.31N 107.61W
07/01/2024  M1.42 Inch       La Plata           CO   Cocorahs

            Cocorahs station CO-LP-113 Bayfield 5.2 N.

0655 AM     Rain             6 NE Pagosa Springs     37.33N 106.94W
07/01/2024  M1.42 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-80 Pagosa Springs 6.1
            NE.

0800 AM     Rain             4 SSE Pagosa Springs    37.21N 106.98W
07/01/2024  M1.40 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-43 Pagosa Springs 4.5
            SSE.

0700 AM     Rain             4 W Pagosa Springs      37.27N 107.08W
07/01/2024  M1.06 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-59 Pagosa Springs 3.7
            W.

0800 AM     Rain             7 ENE Pagosa Springs    37.29N 106.90W
07/01/2024  M1.02 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-85 Pagosa Springs 6.7
            ENE.

0700 AM     Rain             5 NNW Pagosa Springs    37.33N 107.05W
07/01/2024  M0.96 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-60 Pagosa Springs 4.6
            NNW.

0700 AM     Rain             6 SSE Pagosa Springs    37.19N 106.98W
07/01/2024  M0.92 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-37 Pagosa Springs 5.8
            SSE.

0800 AM     Rain             5 E Pagosa Springs      37.26N 106.93W
07/01/2024  M0.91 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-49 Pagosa Springs 4.7
            E.

0700 AM     Rain             4 N Tiffany             37.09N 107.53W
07/01/2024  M0.91 Inch       La Plata           CO   CO-OP Observer

            CO-OP Observer station IGCC2 Ignacio 8E.

0700 AM     Rain             2 NW Glenwood Springs   39.57N 107.35W
07/01/2024  M0.82 Inch       Garfield           CO   Cocorahs

            Cocorahs station CO-GF-40 Glenwood Springs
            1.7NW.

0700 AM     Rain             5 W Pagosa Springs      37.28N 107.10W
07/01/2024  M0.81 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-79 Pagosa Springs 4.7
            W.

0700 AM     Rain             2 ENE Vail              39.65N 106.33W
07/01/2024  M0.80 Inch       Eagle              CO   Cocorahs

            Cocorahs station CO-EG-19 Vail 2.6E.

0800 AM     Rain             1 N Chimney Rock        37.22N 107.18W
07/01/2024  M0.80 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-68 Pagosa Springs 9.4
            WSW.

0800 AM     Rain             5 W Pagosa Springs      37.26N 107.11W
07/01/2024  M0.78 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-30 Pagosa Springs
            4.9W.

0700 AM     Rain             2 N Allison             37.04N 107.50W
07/01/2024  M0.77 Inch       La Plata           CO   Cocorahs

            Cocorahs station CO-LP-129 Ignacio 9.1 SE.

0700 AM     Rain             4 NNW Mount Crested But 38.96N 106.99W
07/01/2024  M0.77 Inch       Gunnison           CO   Cocorahs

            Cocorahs station CO-GN-18 Crested Butte
            6.2N.

0630 AM     Rain             4 E Chromo              37.04N 106.76W
07/01/2024  M0.76 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-47 Chromo 3.9 E.

0801 AM     Rain             6 SSE Pagosa Springs    37.19N 106.98W
07/01/2024  M0.76 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-73 Pagosa Springs 5.6
            SSE.

0700 AM     Rain             5 W Pagosa Springs      37.27N 107.10W
07/01/2024  M0.75 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-41 Pagosa Springs 4.5
            W.

0800 AM     Rain             5 WNW Pagosa Springs    37.28N 107.10W
07/01/2024  M0.66 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-81 Pagosa Springs 4.6
            WNW.

0700 AM     Rain             4 NE Juanita            37.07N 107.08W
07/01/2024  M0.65 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-66 Pagosa Springs
            14.2 SSW.

0700 AM     Rain             4 W Paonia              38.86N 107.65W
07/01/2024  M0.64 Inch       Delta              CO   Cocorahs

            Cocorahs station CO-DL-43 Hotchkiss 5.4NE.

0700 AM     Rain             2 NW Glenwood Springs   39.57N 107.36W
07/01/2024  M0.62 Inch       Garfield           CO   Cocorahs

            Cocorahs station CO-GF-46 Glenwood Springs
            2.1NW.

0800 AM     Rain             2 NW Falfa              37.22N 107.80W
07/01/2024  M0.62 Inch       La Plata           CO   Cocorahs

            Cocorahs station CO-LP-121 Durango 6.0 SE.

0700 AM     Rain             7 NNW Rockwood          37.60N 107.83W
07/01/2024  M0.61 Inch       La Plata           CO   Cocorahs

            Cocorahs station CO-LP-79 Rockwood 6.9NNW.

0700 AM     Rain             4 W Cattle Creek        39.44N 107.31W
07/01/2024  M0.57 Inch       Garfield           CO   Cocorahs

            Cocorahs station CO-GF-73 Glenwood Springs
            7.2S.

0800 AM     Rain             8 WNW Pagosa Springs    37.34N 107.15W
07/01/2024  M0.55 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-53 Pagosa Springs 8.5
            WNW.

0700 AM     Rain             5 SW Falfa              37.16N 107.86W
07/01/2024  M0.54 Inch       La Plata           CO   Cocorahs

            Cocorahs station CO-LP-91 Durango 7S.

0655 AM     Rain             1 NW Eagle              39.66N 106.83W
07/01/2024  M0.53 Inch       Eagle              CO   Cocorahs

            Cocorahs station CO-EG-51 Eagle 0.7 NW.

0800 AM     Rain             9 SSE Pagosa Springs    37.14N 106.98W
07/01/2024  M0.53 Inch       Archuleta          CO   Cocorahs

            Cocorahs station CO-AU-86 Pagosa Springs 9.0
            SSE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Pitkin

When
July 1, 1:30 PM MST to 2:30 PM MST
Where
Pitkin County, 5.66 mi N of Redstone to 5.55 mi N of Redstone
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.261, -107.246

Heavy rain rates from a thunderstorm resulted in mudslides across Highway 133 about 4 miles north of Redstone, resulting in a closure of the highway.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204504.